Format

Send to

Choose Destination
AJR Am J Roentgenol. 1995 Sep;165(3):627-31.

Cyclosporine neurotoxicity and its relationship to hypertensive encephalopathy: CT and MR findings in 16 cases.

Author information

1
Department of Radiology, Brigham and Women's Hospital, Boston, MA 02115, USA.

Abstract

OBJECTIVE:

The neurotoxic effects of cyclosporine therapy are well known but poorly understood. Imaging studies typically show subcortical edema predominantly affecting the posterior regions of the brain. We sought to determine the causes for these findings by comparing radiographic data with various clinical parameters.

MATERIALS AND METHODS:

In a 3-year period, 16 patients with neurologic findings attributed to cyclosporine therapy were examined with CT, MR imaging, or both. In most cases, imaging was performed both at the onset of the neurologic syndrome and after it had resolved. The radiographic findings were evaluated with respect to lesion location and changes over time. Various clinical and laboratory data obtained throughout the patients' hospital course were also reviewed, including cyclosporine levels, blood pressure values, hematologic data, and serum levels of cholesterol, magnesium, creatinine, and albumin.

RESULTS:

The only major factor associated with the neurotoxic effects of cyclosporine in all patients was systemic hypertension. Microangiopathic hemolytic anemia, thrombocytopenia, and hypoalbuminemia were also common, and patients usually displayed signs of sympathetic overactivation. The onset of neurologic symptoms was unrelated to serum levels of creatinine, magnesium, cholesterol, or cyclosporine. The clinical and radiographic findings of these patients were identical to those previously reported in patients with hypertensive encephalopathy. Findings resolved in all but one patient after reduction of blood pressure, with or without reduction in cyclosporine dose. In four patients, intracranial hemorrhages occurred during the hypertensive episode, resulting in one fatality.

CONCLUSION:

The clinical and radiologic findings in patients showing the neurotoxic effects of cyclosporine appear to be identical to those with hypertensive encephalopathy. Other associated factors, such as cyclosporine-induced vasculopathy or hypoalbuminemia may also play a role in the condition, and intracranial hemorrhage may occur owing to associated thrombocytopenia. Symptoms generally resolve after reduction of blood pressure, and follow-up is usually unnecessary in uncomplicated cases.

PMID:
7645483
DOI:
10.2214/ajr.165.3.7645483
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center